Tags : :
The simple answer is no--methadone does not have any special properties that allow it to sink into your bones or rot your teeth. This is mostly an old street myth--however, like all rumors it has a grain of truth in that ALL opiate drugs, including methadone, can cause "dry mouth". Some have more of a problem than others with this, and after you get used to the medication it will probably improve. Dry mouth, however, is a condition that is favorable to bacteria development, and bacteria CAN cause tooth decay.
The solution to this is to STAY HYDRATED--drink plenty of water, use sugarless candies, etc. Also, regular trips to the dentist and good oral hygiene are important. There is a line of products called Biotene
made especially for those who take meds that cause dry mouth, and you can get them at Wal-Mart or anywhere else they sell regular dental products. However, there is nothing in methadone ITSELF that rots your teeth.
Many folks neglect their health badly while using. Then when they get into treatment and start taking care of themselves again, they may go to the dentist and find a mouth full of decay, and they blame the methadone instead of the years of neglect. Sometimes even dentists have heard this myth and will tell the patient that the decay is due to methadone but this is NOT true.
As for the "gets in your bones" myth.........often times this is due to the patient being on too LOW of a dose. When we are underdosed, our bodies go into "mini" withdrawals every evening as the medication wears off. When this occurs our muscles release lactic acid. If this occurs each evening there is a buildup of lactic acid in our muscles, which CAN cause bone and joint pain, muscle aches, etc. Often a dose increase will correct the problem. However, it can also be due to other medical conditions common to addicts, such as HIV, Hep C, etc or simply to the aging process. People tend to blame everything on methadone, when in fact the side effects of the drug are relatively few and generally mild. Methadone does NOT "get in your bones" however.